MAUDE Adverse Event Report: STRYKER GMBH TELESCOPIC STRUT LONG HOFFMANN LRF LENGTH: 177-277MM (RED); APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

STRYKER GMBH TELESCOPIC STRUT LONG HOFFMANN LRF LENGTH: 177-277MM (RED); APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Model Number 4933-0-180
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "broken hoffmann lrf static strut.Surgeon replaced in office".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received strut was found to be broken from the end which attaches with the foot arch.The broken segment was not received for evaluation.Closer look at the fracture surface indicated signs of a fatigue fracture but overall the breakage was sudden and instantaneous.The breakage initially started slowly due to repeated loading but broke much quickly shortly after due to a peak load.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A clinical opinion regarding the event was sought from an independent medical professional based on the available patient information and some x-rays.The opinion suggested that the overloading is the most likely cause of an early breakage of both the struts and the pin.Breakage was also influenced by existing patient conditions like patient¿s high weight, hemiplegic on the contralateral side and the amputation on the same side which totally changes the weight on the foot and ankle.The patient was mobile but it is unknown how mobile the patient was and how well the patient was able to follow the doctor's instructions for weight bearing and mobility.The breakage of the device within a couple of month is also not strange.Based on the above investigation and the available patient information, the root cause of the failure is deemed to be patient related.The breakage of the strut was most likely caused by overloading which was influenced by existing patient conditions affecting the weight bearing on the treated leg.The operative technique of the system clearly provides a precaution that: ¿the surgeon should discuss all physical and psychological limitations inherent in the use of external fracture fixation appliances with the patient.Particular attention should be given to premature weight bearing, levels and the necessity for periodic medical follow-up.The surgeon must warn patients of surgical risks, and make them aware of possible adverse effects.The patient should be warned that the device cannot and does not replicate a normal healthy bone, that the device can break or become damaged as a result of strenuous activity or trauma.'' [original statement(s)] if any further information is provided, the complaint report will be updated.
 
Event or Problem Description
As reported: "broken hoffmann lrf static strut.Surgeon replaced in office".

Brand Name
TELESCOPIC STRUT LONG HOFFMANN LRF LENGTH: 177-277MM (RED)
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11670684
Report Number0008031020-2021-00159
Device Sequence Number3049444
Product Code KTT
UDI-Device Identifier07613252610236
UDI-Public07613252610236
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K113327
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number4933-0-180
Device Catalogue Number49330180
Device Lot NumberY22567
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2021
Initial Date Received by Manufacturer 03/21/2021
Supplement Date Received by Manufacturer05/27/2021
Initial Report FDA Received Date04/15/2021
Supplement Report FDA Received Date06/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight116